Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Wichita, KS

April 17, 20084 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2008, 1:15 AM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2008, 1:15 AM CDT (06:15 UTC)
Expired
Apr 17, 2008, 2:00 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 12:03 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:13 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 17, 12:13 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT THU APR 17 2008

.AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...NUMEROUS SHOWERS/THUNDERSTORMS
ANTICIPATED TO AFFECT MAINLY CENTRAL KS OVERNIGHT...ALONG/NORTH OF
QUASI-STATIONARY FRONTAL BOUNDARY. A FEW STORMS WILL BE POSSIBLE
ACROSS SOUTH-CENTRAL AND SOUTHEAST KS LATER TONIGHT...AS LOW-LEVEL
JET CONTINUES TO INCREASE AND VEER. ANTICIPATE CIGS TO GRADUALLY
DROP BY THURSDAY MORNING...ESPECIALLY BEHIND THE FRONT. CIGS MAY
GO LOWER THAN IFR IN DRIZZLE. ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BY THURSDAY AFTERNOON...AS
PARENT UPPER TROUGH AND ASSOCIATED FRONT SWEEPS ACROSS THE AREA.

ADK

&&

.PREV DISCUSSION... /ISSUED 1000 PM CDT WED APR 16 2008/

UPDATE...
CHALLENGE FOR TONIGHT WILL BE THUNDERSTORM POTENTIAL ACROSS THE
AREA.

LATEST SURFACE ANALYSIS INDICATES QUASI-STATIONARY FRONTAL
BOUNDARY STRETCHING FROM THE EASTERN OKLAHOMA
PANHANDLE...NORTHEAST TO NEAR HUTCHINSON AND INTO NORTHEAST
KANSAS. STRENGTHENING LOW-LEVEL JET HAS LEAD TO EXTENSIVE ACCAS
OVER THE PAST FEW HOURS ALONG/NORTH OF THE FRONT...ALSO IN
RESPONSE TO LIFT UNDERNEATH RIGHT ENTRANCE REGION OF UPPER JET. AS
LOW-LEVEL JET INCREASES FURTHER ALONG WITH ASSOCIATED ISENTROPIC
ASCENT AND MOISTURE TRANSPORT...THINKING THUNDERSTORM ACTIVITY
WILL BREAK OUT OVER THE NEXT FEW HOURS ACROSS SOUTH-
CENTRAL/CENTRAL KANSAS...ESPECIALLY FOCUSED ALONG/NORTH OF THE
FRONT...AND WEST OF I-135. ADDITIONALLY...AN APPROACHING SUBTLE
SHORTWAVE OVER THE TEXAS PANHANDLE MAY ALSO AID DEVELOPMENT. STEEP
MID-LEVEL LAPSE RATES PER 00Z SOUNDINGS ATOP INCREASING LOW-LEVEL
MOISTURE WILL AID INSTABILITY. ADDITIONALLY...THE HAVILAND
PROFILER INDICATES AMPLE CLOUD BEARING SHEAR. SO ALL IN
ALL...ANTICIPATING STORMS WILL BE STRONG/MARGINALLY SEVERE...BUT
DO NOT THINK WELL GET WIDESPREAD SEVERE DUE TO LIKELY SOMEWHAT
LIMITED INSTABILITY. THREAT WILL BE DIME-QUARTER SIZE HAIL AND
LOCALLY HEAVY RAIN. ACTIVITY WILL THEN MOVE NORTHEAST. FOR THE
MOST PART...AM NOT ANTICIPATING WIDESPREAD ACTIVITY ACROSS
SOUTHEAST KANSAS DUE TO LACK OF FOCUS FOR THUNDERSTORM INITIATION.

ADK

PREV DISCUSSION... /ISSUED 702 PM CDT WED APR 16 2008/

AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...CHALLENGING TAF FORECAST OVER THE
NEXT 24 HOURS. QUASI-STATIONARY FRONTAL BOUNDARY OVER THE AREA
WILL RETREAT BACK NORTHWEST THIS EVENING...AS LARGE TROUGH
APPROACHES FROM THE WEST. ANTICIPATING SHOWERS/THUNDERSTORMS TO
INCREASE IN AREAL COVERAGE ACROSS SOUTH-CENTRAL/CENTRAL KANSAS BY
LATE THIS EVENING...AS LOW-LEVEL JET INCREASES AND ACTS UPON
BOUNDARY IN PLACE. COVERAGE SHOULD GET FAIRLY NUMEROUS ROUGHLY
ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. WILL LIKELY NEED TO
EVENTUALLY INSERT TEMPO/PREVAILING GROUPS FOR -TSRA. ANTICIPATING
SOME ACTIVITY GETTING INTO SOUTHEAST KANSAS AS WELL...BUT NOT AS
WIDESPREAD. ADDITIONALLY...CIGS WILL GRADUALLY LOWER...AS MOISTURE
INCREASES AND DIURNAL COOLING COMMENCES. THINKING A GOOD CHUNK OF
THE AREA WILL GET DRY-SLOTTED TOMORROW...WHICH SHOULD ACT TO SHUT
DOWN THE MAJORITY OF SHOWER/THUNDERSTORM ACTIVITY. BUT LOW CLOUDS
AND DRIZZLE WILL PREVAIL. ANTICIPATE LOCATIONS NORTH OF THE FRONT
WILL HAVE IFR OR LOWER CIGS. BY AFTERNOON/EVENING...ANOTHER ROUND
OF SHOWERS/THUNDERSTORMS SHOULD ROLE ACROSS MAINLY SOUTHEAST
KANSAS...AS PARENT UPPER TROUGH FINALLY PUSHES ACROSS THE AREA.
WILL MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY.

ADK

PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 16 2008/

DISCUSSION...

SYNOPSIS:
MID-UPR TROF CONTINUES TO DIG OVER SRN ROCKIES THIS AFTERNOON WITH COLD
FRONT SAGGING S/SE TOWARD SC KS. SLIGHTLY HIGHER SFC DEWPOINTS IN LWR TO
MID 50S CONTINUE TO MIGRATE N INTO SC & SE KS & WITH COLD FRONT
ENCROACHING UPON SC KS TSRA TO DEVELOP FIRST OVER WRN 1/3 OF CWFA THIS
EVENING WHERE SFC-850MB CONVERGENCE STRONGEST. WITH MID-UPR TROF DIGGING
OVER NM TONIGHT THE FRONT WILL STALL...SETTING UP CAMP IN AN ALMOST S-N
MANNER VERY CLOSE TO I-135. AS RESULT...BEST CHANCES FOR SHRA/TSRA WILL
TARGET C & SC KS TONIGHT WITH CONVECTION SPREADING E ACROSS SE KS EARLY
THU MORNING.

TONIGHT-THU NIGHT:
PER SYNOPSIS HAVE RE-ORIENTED HIGHEST POPS (CATEGORICAL) FOR TONIGHT
OVER NW 1/3 OF CWFA WHERE 925-850MB CONVERGENCE STRONGEST WITH LOWEST
POPS (40-50%) ASSIGNED TO SE KS. WITH LIMITED INSTABILITY CONFINED TO
SW CORNER OF CWFA...+RA TO BE PRIMARY THREAT FROM TSRA THAT DEVELOP...
ESPECIALLY OVER C & SC KS WHERE BETTER ALIGNED WITH 925-850MB
BAROCLINIC AXIS. WITH THE AFORE-MENTIONED UPR TROF CONTINUING TO DIG
OVER NM...THE FRONTAL BOUNDARY WILL PIVOT IN COUNTER-CLOCKWISE MANNER.
AS SUCH TSRA WILL SPREAD ACROSS SC KS LATER TONIGHT & THU MORNING & OVER
SE KS DURING THE DAY THU. NO PLANS TO ISSUE FLOOD/FLASH FLOOD WATCHES AT
THIS TIME...BUT THIS FACET OF FORECAST WILL REQUIRE FURTHER ATTENTION AS
EVENT EVOLVES.

THIS WEEKEND:
THE UPR TROF DIGGING OVER NM TONIGHT & THU WILL PUSH E OVER SRN PLAINS
THU NIGHT & FRI...THEREBY PUSHING COLD FRONT IN LIKE MANNER ACROSS SRN &
CENTRAL PLAINS. AS SUCH STILL EXPECT RAIN TO END OVER SC KS EARLY FRI
MORNING & SE KS FRI AFTERNOON.

NEXT WEEK:
PRIMARY FORECAST FOCUS WILL BE ON BEHAVIOR OF COLD FRONT THATLL VENTURE
SE ACROSS C KS MON MORNING & SE KS MON AFTERNOON. WITH FAIRLY POTENT 500
MB SHORTWAVE PROGGED TO SCOOT NE ACROSS WY & WRN DAKOTAS MON MORNING THE
FRONT WILL DECELERATE AS IT CROSSES SE KS...POSSIBLY STALLING OVER SE KS
MON NIGHT. WITH THE QUASI-STATIONARY FRONT LURKING ABOUT THE CHANCES FOR
TSRA ARE STARTING TO INCREASE FROM MON-TUE (ESPECIALLY ACROSS SC & SE KS
WHERE CLOSER TO THE FRONT THATLL GRADUALLY ASSUME MORE W-E ORIENTATION.
A 2ND & EQUALLY POTENT 500-MB SHORTWAVE IS PROGGED TO SPRINT NE FROM CO
& WY ACROSS NEBRASKA/SD TUE WHICH...POSSESSING A MORE SLY TRACK...SHOULD
KICK THE COLD FRONT SE WITH THE FRONT SUBTLY CURVING NE FROM W TX ACROSS
SRN OK TO SRN MO TUE EVENING. THE FRONTS BEHAVIOR WILL HAVE SIGNIFICANT
RAMIFICATIONS ON BOTH TEMPS & POPS MON-TUE. AS SUCH HAVE BEGUN TO PRESS
HARDER ON POP THROTTLE ACROSS THE AREA...ESPECIALLY SC & SE KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  62  44  73 /  70  10   0   0
HUTCHINSON      39  62  44  73 /  60  10   0   0
NEWTON          40  60  44  72 /  70  20   0   0
ELDORADO        41  61  44  72 /  80  20   0   0
WINFIELD-KWLD   42  63  45  73 /  80  10   0   0
RUSSELL         37  63  44  73 /  60   0   0   0
GREAT BEND      37  63  45  73 /  60   0   0   0
SALINA          38  60  43  72 /  70  10   0   0
MCPHERSON       38  60  44  72 /  70  10   0   0
COFFEYVILLE     47  60  43  70 /  90  20   0   0
CHANUTE         45  58  42  70 /  90  30   0   0
IOLA            44  58  42  70 /  90  30   0   0
PARSONS-KPPF    47  59  42  70 /  90  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 16, 9:45 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT WED APR 16 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
945 PM CDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER CENTRAL AND SOUTH
CENTRAL KANSAS...THEN SPREAD EAST ACROSS SOUTHEAST KANSAS AS THE
NIGHT PROGRESSES. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO
DIME SIZE...BUT AN ISOLATED SEVERE STORM WITH HAIL UP TO QUARTER
SIZE CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY COULD ALSO
PRODUCE HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING. CENTRAL
KANSAS IS AT GREATEST RISK FOR HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE
REGION FOR  THURSDAY AND THURSDAY NIGHT. ALTHOUGH A FEW
THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL...ESPECIALLY
ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...THE PRIMARY
THREAT CONTINUES TO BE HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING.
THE THUNDERSTORMS WILL END OVER THESE AREAS FRIDAY MORNING.

THERE WILL BE A VERY HIGH FIRE DANGER ACROSS MOST AREAS ON SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY
THROUGH TUESDAY...AND OVER SOUTHEAST KANSAS TUESDAY NIGHT. A FEW OF
THE THUNDERSTORMS MAY BE QUITE STRONG WITH THREE QUARTER INCH HAIL
AND WINDS AROUND 50 MPH. AT THIS TIME THE BETTER CHANCES FOR SUCH
ACTIVITY IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...ONE
SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

In the hours before

Local storm report, Apr 17, 12:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             GREAT BEND              38.36N 98.81W
04/17/2008  E1.75 INCH       BARTON             KS   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL AT THE AIRPORT

&&

JMB
Local storm report, Apr 17, 1:12 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU APR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             7 NW GREAT BEND         38.43N 98.90W
04/17/2008  E0.88 INCH       BARTON             KS   TRAINED SPOTTER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:39 AM CDTSevere Thunderstorm WarningICTBarton, Russell66 min
Apr 17, 1:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Saline61 min
Apr 17, 2:42 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.